Heavy Rain, Scott
- When
- August 16, 3:15 PM CST to 6:00 PM CST
- Where
- Scott County, 2.85 mi SE of Shakopee
- Reported by
- Public
- Coordinates
- 44.770, -93.480
A measured rainfall report of 3.14 inches occurred east of Shakopee.
The afternoon of Tuesday, August 16th, a cluster of thunderstorms developed in the southwest suburbs of the Twin Cities near Shakopee and Chanhassen. These storms moved slowly to the east and northeast and produced large hail near downtown Minneapolis and torrential rainfall in the southern part of the cities.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
The afternoon of Tuesday, August 16th, a cluster of thunderstorms developed in the southwest suburbs of the Twin Cities near Shakopee and Chanhassen. These storms moved slowly to the east and northeast and produced large hail near downtown Minneapolis and torrential rainfall in the southern part of the cities. County Road 61, in the Minnesota River Valley, had a mud slide due to the intense rainfall with debris flowing over the road. Some parts of Apple Valley had two feet of water flowing near the intersection of Highway 42 and Pennock Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 16, 2:13 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 313 PM CDT TUE AUG 16 2016 .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue Aug 16 2016 Cyclonically curved flow and 400-250mb PV is tracking across Minnesota this afternoon. This forcing combined with the heating this afternoon (that has generated 1500-2500 J/Kg of MLCAPE across the forecast area) is producing 2-3 areas of convection. The most established convection early on has been the cluster of thunderstorms in west central MN, however, convective towers are also being observed in west central WI and also now across south central MN with a few taller convective towers based on the latest visible satellite trends. The storms should continue to build through the late afternoon and gradually increase in coverage. Given the expected storm coverage, it's tough to go much beyond 50%-60% for the probability of rainfall. Organized convection and the potential for severe weather will be limited by the lack of deep shear. The instability is respectable, so a few pulse-up storms or multi-cell clusters could gain enough height to produce marginally severe hail or wind. Given the environment, convective updrafts aren't expected to be long lived and thus large hail will be difficult to grow. The slow storm motion this afternoon suggests that localized heavy rain might just be the biggest hazard if we get a couple cells to hang over the same spot for a couple hours. That's not to say we end up with a couple reports of quarter-size and wind gusts to around 50 mph, though this will be the exception rather than the rule over the next 6-7 hours. The trough will move east this evening and gradually diminish the thunder threat before midnight in eastern MN and western WI - most locations will be done with thunder well before midnight. While we expect a quieter weather day tomorrow with the upper support well to the east of the area, the moisture will remain about the same as today, so there isn't much of an air mass change in eastern MN and western WI - and especially in southeast MN. It's tough to be completely comfortable with a dry forecast tomorrow in the eastern forecast area as we can't completely rule out a shower or two. Temperatures will also be about the same tomorrow as they were today. .LONG TERM...(Wednesday night through Tuesday) Issued at 305 PM CDT Tue Aug 16 2016 The longer term concern remains development/movement of upper trough and attendant surface front through Friday and the cooling trend for the weekend. We should start the long term period on the dry side with weak high pressure retreating to the east of the region. There may be some mid/high level clouds lifting over the southwest during the night. The models have trended slower with the front with some jet energy riding north across southern Canada during the Thursday/Thursday night period. Thermal ridge builds ahead of the front and should warm temperatures to around 90 into southern Minnesota Thursday afternoon. Dewpoints will rise to around 70 as well with humid conditions returning. Will develop likely pops north of the boundary Thursday night...as forcing with the entrance region of the jet stream moves through the area. Instability increases with steep mid level lapse rates building into the southwest. Locally heavy rain will also be a possibility if training of any convective activity occurs. The front sags slowly to the southeast Friday and Friday night with a continued threat of heavy rain. The upper trough is slow to advance east into Saturday so we may have some lingering showers as the cooler air arrives to the region. Clouds may hold tough to the east as well. With H85 temperatures dropping to 8C to 10C...afternoon temepratures will struggle to warm through the lower 70s. Sunday looks to be the coolest day for the region with rather pleasant dewpoints. The dry and cool regime continue with a slow warming trend expected by midweek as heights begin to rise once again. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 114 PM CDT Tue Aug 16 2016 We expect thunderstorms to develop in central MN and western WI over the next few hours. After the storms develop they will gradually drift East-Southeast through the evening. We think most of the TAF sites will be impacted with showers/storms from 20z- 04z. KMSP... The cumulus clouds will slowly grow into showers/storms over the next few hours, so we expect a much busier radar image between 20z-00z. Most of the initial development...before 21z...could be north of the airport. The best window for thunder looks like between 23z-02z based on the latest trends. /OUTLOOK FOR KMSP/ Thu...VFR. Chc MVFR/TSRA late. Wind S 5-10 kts. Fri...VFR. Chc MVFR/TSRA. Winds S 10-15 kts. Sat..VFR. Winds N-NW 10-20 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...CLF LONG TERM...DWE AVIATION...CLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 126 PM CDT TUE AUG 16 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171830- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 126 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A COUPLE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND TORRENTIAL DOWNPOURS LEADING TO FLOODING. THE GREATEST RISK OF SEVERE WEATHER IS ALONG AND SOUTH OF A LINE FROM GRANITE FALLS THROUGH HUTCHINSON TO NORTHFIELD DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY. SOME SEVERE WEATHER APPEARS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT TUE AUG 16 2016
MNZ042-043-162030-
TODD-MORRISON-
238 PM CDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...
AT 237 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PHILBROOK...OR
22 MILES WEST OF CROW WING STATE PARK...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PHILBROOK.
THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 117
AND 126.
LAT...LON 4624 9500 4631 9497 4635 9482 4628 9441
4612 9473
TIME...MOT...LOC 1937Z 289DEG 16KT 4628 9481
BORGHOFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 322 PM CDT TUE AUG 16 2016 MNZ067-075-162100- SIBLEY-NICOLLET- 322 PM CDT TUE AUG 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SIBLEY AND NORTH CENTRAL NICOLLET COUNTIES... AT 322 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEW SWEDEN...OR 18 MILES NORTHEAST OF NEW ULM...MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEW SWEDEN AND NORSELAND. LAT...LON 4444 9425 4449 9426 4452 9407 4442 9405 TIME...MOT...LOC 2022Z 265DEG 8KT 4447 9417 BORGHOFF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT TUE AUG 16 2016
MNZ043-162130-
MORRISON-
337 PM CDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY...
AT 337 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CUSHING...OR
12 MILES SOUTHWEST OF CROW WING STATE PARK...MOVING SOUTHEAST AT 15
MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RANDALL AND CUSHING.
THIS INCLUDES U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 126
AND 138.
LAT...LON 4621 9438 4618 9437 4616 9437 4615 9425
4601 9450 4608 9465 4617 9465 4625 9458
TIME...MOT...LOC 2037Z 296DEG 13KT 4618 9455
BORGHOFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 401 PM CDT TUE AUG 16 2016 MNZ060-068-069-162145- SCOTT-CARVER-HENNEPIN- 401 PM CDT TUE AUG 16 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARVER...SOUTH CENTRAL HENNEPIN AND NORTHEASTERN SCOTT COUNTIES... AT 400 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHAKOPEE...OR 18 MILES SOUTHWEST OF MINNEAPOLIS...MOVING NORTHEAST AT 5 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLOOMINGTON...EDEN PRAIRIE...MINNETONKA...SHAKOPEE...SAVAGE... CHASKA...CHANHASSEN...PRIOR LAKE...JORDAN...CARVER... SHOREWOOD AND MARYSTOWN. THIS INCLUDES THE FOLLOWING HIGHWAYS... U.S. HIGHWAY 169 BETWEEN MILE MARKERS 100 AND 120. U.S. HIGHWAY 212 BETWEEN MILE MARKERS 150 AND 158. LAT...LON 4466 9361 4471 9368 4491 9354 4480 9332 TIME...MOT...LOC 2100Z 212DEG 5KT 4477 9354 BORGHOFF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 PM CDT TUE AUG 16 2016
MNZ042-162215-
TODD-
402 PM CDT TUE AUG 16 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
TODD...
AT 400 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAIN WERE OVER THE
NORTHERN HALF OF TODD COUNTY. THESE STORMS HAVE PRODUCED UP TO 3
INCHES OF RAIN AT A TIME...AND MAY PRODUCE 1 TO 2 MORE INCHES IN THE
AREA OVER THE NEXT HOUR.
LOCATIONS IMPACTED INCLUDE...
LONG PRAIRIE...STAPLES...BROWERVILLE...CLARISSA...EAGLE BEND...
BERTHA...HEWITT...ROUND PRAIRIE...CLOTHO AND PHILBROOK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 107 AND 114...AND
BETWEEN MILE MARKERS 116 AND 125.
U.S. HIGHWAY 71 BETWEEN MILE MARKERS 181 AND 219.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4635 9465 4628 9464 4589 9465 4590 9514
4637 9515
TIME...MOT...LOC 2100Z 180DEG 0KT 4612 9495
CCSThe Minneapolis radar (KMPX), 11 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
7 hail, 4 heavy rain, 4 flash flood. Local standard time, as filed.
A measured rainfall report of 3.14 inches occurred east of Shakopee.
A measured rainfall report of 4.18 inches occurred southeast of Shakopee.
A measured rainfall report of 3.10 inches occurred in Lakeville.
A measured rainfall report of 3.15 inches occurred north of Lakeville.
Ping pong ball size hail occurred in Lauderdale, or several miles northeast of downtown Minneapolis.
Flood waters caused a mud slide across County Road 61. The road was temporarily closed for clean up.
Flood water rose up to automobile windshields in Burnsville, with manhole covers reported blown off due to the intense rainfall and significant runoff.
One to two feet of flowing water occurred near the intersection of Pennock and Highway 42 in Apple Valley.
A storm spotter observed one to two feet of rushing water near in the intersection of Cedar and Dodd Road in Lakeville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655694, 655696, 655699, 643802, 655693, 655695, 657110, 643804, 655697, 643805, 655691, 643806, 655689, 655692, 655698.